Texas, 2021Drought in Texas, June 1 to 30, 2021
June 1 to 30, 2021 · NWS AMA · 1 event in 1 county or zone
With ranchers having to bring in supplemental feed since last year, conditions started to improve toward the end of June especially for Deaf Smith County. Additional rain fall through the month led to drought by one category with a noticeable green-up due to new vegetation growth across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With ranchers having to bring in supplemental feed since last year, conditions started to improve toward the end of June especially for Deaf Smith County. Additional rain fall through the month led to drought by one category with a noticeable green-up due to new vegetation growth across the area. The far southern part of the county received 3 to 5 inches of rainfall which was above normal for June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:29 PM CST, 31 minutes earlier.
Area forecast discussion, May 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1229 AM CDT Tue Jun 1 2021
.AVIATION...
No massive amounts of precipitation tonight, but still quite a
complicated forecast for the terminals. Currently MVFR ceilings at
two airports, and current model guidance suggests all three
should be socked in with much lower ceilings and drizzle. Only
KDHT is playing along nicely this evening, with IFR ceilings. While
there are several areas of drizzle across both the Texas and
Oklahoma Panhandles, the drizzle is literally flying under the
radar and isn't truly showing itself right now.
Current observations across the region show dew point depressions
at either one or two degrees. With additional cooling, the drizzle
and low ceilings are expected to drop over the next few hours,
ending up with mostly IFR conditions during the middle part of the
night and early morning hours. Around 12-14Z, the drizzle is
expected to begin to lift, along with lifting ceilings. By 16-19Z,
the skies should return to MVFR or VFR flying conditions and
remain through the TAF period. While ceilings and possibly
visibility will be the main forecast problem, winds (for once) are
not going to be the issue. Generally light winds will move around
the dial today, ending up this afternoon out of the south and
southeast.
Fox
&&
.PREV DISCUSSION... /Issued 641 PM CDT Mon May 31 2021/
AVIATION...00Z TAFS...
MVFR-LIFR conditions possible at all TAF sites over the next 12 to
15 hours as lower clouds start to fill in and the low levels
become very saturated. Expect that light rain/drizzle could be
occurring most of the night from approximately 04z-12z at all TAF
sites. Cigs will be at their lowest during this point and
visibility should be around 6SM, but isolated lower vis can't be
ruled out. Expect the cigs to be around 700ft agl with the
drizzle. Conditions will start to improve and should go to VFR
after 15z as things begin to clear up in the late morning. Winds
will generally be light and variable through the TAF period.
Weber
PREV DISCUSSION... /Issued 236 PM CDT Mon May 31 2021/
SHORT TERM...Tonight through Tuesday night
Shortwave trough to track east and approach the Panhandles from
the southern Rockies later today and this evening. Convection
expected to spread across the forecast area this afternoon and
this evening and should end by 06Z Tuesday. Some locally heavy
rainfall possible but no severe weather anticipated at this time
outside of some small hail from the stronger storms. Additional
perturbations within the upper flow should impact the Panhandles
after 00Z Wednesday and allow for another round of convection to
affect the forecast area from the southern Rockies Tuesday night.
Again, locally heavy rainfall possible with some of the storms but
still not expecting any severe weather Tuesday or Tuesday night.
Surface high to build down into the Panhandles tonight and Tuesday
but expected to shift east and south away from the forecast area
by Tuesday afternoon and Tuesday night. Surface low pressure to
the lee of the Rockies Tuesday and Tuesday night should allow the
winds to transition from northerly tonight to upslope southeast by
late Tuesday and Tuesday evening before becoming southerly and
southwesterly late Tuesday night. Some areas of fog may possibly
develop across parts of the Panhandles overnight tonight into
Tuesday morning.
Schneider
LONG TERM...Wednesday through Sunday...
Bottom line up top: The general pattern will not be as favorable
for widespread rain and thunderstorms, but chances for isolated
to scattered storms exist through the extended period mainly
favoring the afternoon and evenings. While severe storms can't be
ruled out, storm organization will be limited due to a lack of
deep layer wind shear. Any storms that do make it into our area
will not be fast moving, so localized flooding will be possible,
especially given recent rains across the area.
Details: Latest model and ensemble means generally agree that an
H5 low/trough will move over the upper MS valley Wednesday as it
moves through the more progressive westerly flow downstream from a
western NOAM upper ridge. Meanwhile, a piece of energy is progged
to remain over the Baja region, becoming cutoff from the flow. The
upper ridge is expected to slowly advance east over the Great
Basin through the weekend while the weak cutoff low advances over
south TX. The net result for the Panhandles is weaker flow at H5
and H25, with northwest to northerly flow through Thursday
becoming more uncertain towards the weekend based on position of
cutoff low (could be easterly on Saturday and Sunday). Low and
mid/upper level moisture looks to be a bit more limited through
Thursday, but may see an uptick into the weekend as H5 subtropical
moisture feeds in on west side of the cutoff low. A surface
trough (or diffuse dryline) will setup in eastern NM each
afternoon, with storms being mainly diurnally driven. As storms
move east into the area during the evening, they will run into
better low level moisture, but they may also be running out of
energy as insolation decreases. MLCAPE values of 1000 to 1500 J/kg
is noted each afternoon, but shear is mostly lacking with only 20
to 30 knots of effective bulk shear each day. Thus, storm modes
should be mostly unorganized with multicell being common. Large
hail and strong winds can't be ruled out with the strongest
updrafts which would mainly favor any storms that move in before 8
PM. Overall, the best chance for severe would be if storms could
develop in our area, perhaps on old outflow or simply due to
reaching convective temperatures.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
14/2
Hazardous weather outlook, May 31, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
243 PM CDT Mon May 31 2021
OKZ001>003-TXZ001>020-317-010745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
243 PM CDT Mon May 31 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms are expected this afternoon with decreasing
coverage through tonight. Any storms that form should remain
below severe levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Tuesday afternoon through Friday afternoon, and
then again Sunday. Severe storms can't be ruled out, but
widespread severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Deaf Smith
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
At the beginning of the month the county was seeing severe drought (D2) to extreme drought (D3) conditions in the southwestern half of the county. The areas in extreme drought conditions were able to improve to D2 and the D2 areas improved to moderate drought by the time the month ended. This was due to the county receiving anywhere between 150 to 250 percent of normal precipitation for the month mainly across the southern parts of the county. Some pockets of below normal rainfall did occur in central and northern sections.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in Iowa, June 1 to 30, 2021$3.1 million · 9 events
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967167.